Flash Flood, Cattaraugus
- When
- June 12, 2:37 PM EST to 6:00 PM EST
- Where
- Cattaraugus County, 2.89 mi ESE of Hinsdale to 2.52 mi ESE of Hinsdale
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.158, -78.326
A slow moving cold front was crossing the lower Great Lakes late in the afternoon while a moisture rich airmass sat across Western New York. Thunderstorms developed along what appeared to be a lake breeze boundary ahead of the surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A slow moving cold front was crossing the lower Great Lakes late in the afternoon while a moisture rich airmass sat across Western New York. Thunderstorms developed along what appeared to be a lake breeze boundary ahead of the surface cold front. As these storms pushed further inland, they intensified and become more widespread with clusters of storms producing rainfall in excess of two inches per hour. This resulted in flash flooding in parts of Cattaraugus and Allegany counties. Several roads were closed by flood waters including Emerson Road in Hinsdale, Route 6 in Germantown, and Route 275 in Wirt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 12, 10:55 AM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1155 AM EDT TUE JUN 12 2012 .SYNOPSIS... A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL SLOWLY PUSH EAST ACROSS THE AREA TODAY...WITH SHOWERS AND POSSIBLE THUNDERSTORMS PRECEDING AND ACCOMPANYING ITS PASSAGE. FOLLOWING THE FRONT...COOLER AND NOTICEABLY LESS HUMID WEATHER WILL RETURN TONIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDS BACK INTO THE GREAT LAKES...WITH DRY AND SEASONABLE WEATHER THEN CONTINUING THROUGH THE REST OF THE WEEK AND THE UPCOMING WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... THE LATEST SURFACE MAP SHOWS THE COLD FRONT PUSHING THROUGH WESTERN LAKE ERIE. THE BULK OF THE SHOWERS ARE STILL FORMING WELL AHEAD OF THE FRONT IN THE VICINITY OF THE LOW LEVEL JET WHICH IS ADVANCING ACROSS WESTERN NEW YORK. EXPECT THESE SHOWERS TO CONTINUE TO MOVE TO THE EAST...EVENTUALLY CLEARING THE NORTH COUNTRY BY MID AFTERNOON. FOLLOWING THE DEPARTURE OF THIS FIRST ROUND OF PRECIP...A RELATIVE LULL WILL ENSUE FOR A FEW HOURS...DURING WHICH MAINLY DRY CONDITIONS SHOULD PREVAIL WITH JUST SOME SCATTERED LIGHT SHOWERS IN PLACE. LOOKING UPSTREAM...THE VISIBLE IMAGE SHOWS GOOD CLEARING DEVELOPING RIGHT AHEAD OF THE APPROACHING COLD FRONT. THIS IS ALLOWING THE ATMOSPHERE TO DESTABILIZE OVER NORTHEAST OHIO. THE MESOSCALE ANALYSIS ALSO SHOWS A NARROW BAND OF MODEST EFFECTIVE BULK SHEAR (20 TO 30 KNOTS) IN PLACE ALONG THE FRONT. AS THIS AREA OF CLEARING AND ENHANCED INSTABILITY WORKS EAST ACROSS OUR CWA THIS AFTERNOON...EXPECT A FEW THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS WESTERN NEW YORK AND THE GENESEE VALLEY WHERE THE GREATEST INSTABILITY IS LIKELY TO SET UP. FARTHER TO THE EAST...THERE IS A LITTLE MORE UNCERTAINTY AS TO HOW MUCH HEATING WILL TAKE PLACE...BUT WILL LEAVE IN CHANCE POPS FOR CONVECTION WITH THE EVENING FRONTAL PASSAGE. AS FOR THE TIMING OF THE COLD FRONT...HAVE USED THE FASTER AND CURRENTLY MORE REALISTIC-LOOKING GFS AS A GUIDE...WITH THE BOUNDARY TARGETED TO REACH EXTREME FAR WESTERN NEW YORK EARLY THIS AFTERNOON... ROCHESTER LATE THIS AFTERNOON...AND THE NORTH COUNTRY BY EARLY TO MID EVENING. BEHIND THE FRONT...HIGH PRESSURE ALONG WITH MUCH DRIER AIR AND INCREASING SUBSIDENCE WILL BUILD EAST FROM THE CENTRAL GREAT LAKES...QUICKLY SHUTTING DOWN ANY LINGERING SHOWERS AND EVENTUALLY BRINGING A CLEARING TREND...WHICH SHOULD START ACROSS THE FAR WEST THIS EVENING AND PROGRESS EASTWARD THROUGH THE NIGHT. BOTH THE 00Z NAM AND GFS SUGGEST A SECONDARY VORT LOBE SLIDING EAST ACROSS THE AREA LATER TONIGHT...HOWEVER THIS SHOULD PRODUCE NO MORE THAN A MODEST INCREASE IN CLOUD COVER NORTH OF THE SOUTHERN TIER. WITH RESPECT TO TEMPERATURES...UNDER PLENTIFUL CLOUD COVER AND PRECIP...TODAY'S HIGHS WILL BE MUCH COOLER THAN YESTERDAYS...WITH READINGS RANGING THROUGH THE 70S. MUCH COOLER AND LESS HUMID CONDITIONS WILL THEN FOLLOW IN THE WAKE OF THE COLD FRONT TONIGHT...WITH WIDESPREAD OVERNIGHT LOWS IN THE LOWER TO MID 50S EXPECTED. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... A VERY HIGH AMPLITUDE BLOCKING PATTERN WILL BE FOUND BETWEEN GREENLAND AND THE CANADIAN MARITIMES DURING THIS PERIOD...AS SHARP RIDGING OVER GREENLAND WILL LIE NORTH OF AN EXTREMELY (-4/5 STD H5 HGT FIELDS) ANOMALOUS CUT OFF LOW OVER THE OPEN ATLANTIC. THIS IS NOT TO BE CONFUSED WITH A -NAO PATTERN...AS THE RIDGE WILL BE CENTERED ARND 50W LONGITUDE RATHER THAN 20-40W. AS A RESULT...THE UPSTREAM CUTOFF WILL BE FURTHER WEST AND WILL HAVE NO COOLING EFFECTS ON OUR WEATHER. MEANWHILE...SEVERAL VIGOROUS SHORTWAVES WILL MOVE THROUGH THE PACIFIC NORTHWEST...CARVING OUT A SHALLOW LONGWAVE TROUGH IN THE PROCESS. THE COMBINATION OF THIS DEVELOPING TROUGH AND THE STAUNCH DOWNSTREAM BLOCK OVER GREENLAND WILL PUMP UP H5 HGTS ACROSS THE EASTERN HALF OF THE U.S. AND CANADA. THE BUILDING HGTS OVER OUR REGION WILL TRANSLATE INTO A PROLONGED PERIOD OF FAIR DRY WEATHER... WITH TEMPERATURES AVERAGING WELL ABOVE NORMAL. SINCE OUR REGION WILL BE CLOSE TO THE AXIS OF THE BUILDING HGTS...WE WILL NOT EXPERIENCE THE BRUNT OF ANY INCREASING HEAT. INSTEAD...H85 TEMPS SHOULD STAY CLOSE TO 12C...MAKING FOR WARM AFTERNOONS AND COMFORTABLE NIGHTS WITH TOLERABLE HUMIDITY LEVELS (DEW POINTS GENERALLY IN 50S). GETTING INTO SOME DETAILS...HIGH PRESSURE CENTERED OVER LAKE HURON WILL PROVIDE US WITH A BEAUTIFUL STAR FILLED WEDNESDAY NIGHT. IT WILL BE SEASONABLY COOL THOUGH AS TEMPERATURES WILL SETTLE INTO THE LOWER 50S FOR MOST AREAS...WITH WIDESPREAD 40S ACROSS THE SRN TIER AND THE NORTH COUNTRY. THE CENTER OF THE SFC HIGH WILL MOVE TO QUEBEC ON THURSDAY...WHILE EXPANDING ITS NOSE SOUTHWARDS ACROSS OUR REGION TO THE OHIO VALLEY. THIS WILL SUPPORT PLENTY OF SUNSHINE ACROSS OUR REGION WITH H85 TEMPS OF 12C SUPPORTING AFTERNOON HIGHS IN THE MID TO UPPER 70S. FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE SFC HIGH WILL BECOME ANCHORED OVER THE CANADIAN MARITIMES. AGAIN...THE HIGH WILL STRETCH TO THE SOUTHWEST ACROSS OUR REGION...KEEPING US WITHIN THE STRONGEST AREA OF SUBSIDENCE WHILE KEEPING GULF HEAT AND HUMIDITY BOTTLED UP WELL TO OUR WEST. LOWS WILL GENERALLY BE IN THE 50S FOR THURSDAY NIGHT AND THE UPPER 50S TO LOWER 60S FOR FRIDAY NIGHT. HIGHS FRIDAY WILL BE IN THE UPPER 70S TO LOWER 80S...BUT WITHOUT EXCESSIVE HUMIDITY. && .LONG TERM /SATURDAY THROUGH MONDAY/... ANOMALOUSLY STRONG RIDGING WILL REMAIN IN PLACE ACROSS THE EASTERN PARTS OF NORTH AMERICA DURING THIS PERIOD...WITH OUR SPECIFIC FORECAST AREA REMAINING UNDER THE GENERAL AXIS OF THE BLOCKING RIDGE. THIS WILL KEEP DRY AND SEASONABLY WARM WEATHER IN PLACE AS MID LEVEL DISTURBANCES WILL BE DEFLECTED TO OUR NORTH AND WEST. TEMPERATURES WILL BE SOME 5 TO 8 DEGREES F ABOVE NORMAL DURING THIS PERIOD WITH TOLERABLE HUMIDITY LEVELS REMAINING IN PLACE. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... AS OF 11Z...THE MAIN SWATH OF PREFRONTAL SHOWERS HAS PUSHED EAST INTO THE FINGER LAKES AND FAR WESTERN SECTIONS OF THE NORTH COUNTRY...WITH SOME LEFTOVER SHOWERS STILL LINGERING FURTHER WEST ACROSS FAR WESTERN NEW YORK. ALL OF THIS WILL CONTINUE TO PROGRESS EASTWARD THROUGH THE COURSE OF TODAY IN ASSOCIATION WITH ITS PARENT LOW LEVEL JET...EVENTUALLY CLEARING THE NORTH COUNTRY BY MID AFTERNOON. WITHIN THESE SHOWERS...CONDITIONS WILL RANGE FROM PREDOMINANTLY VFR TO SOME AREAS OF MVFR...THOUGH MVFR AND EMBEDDED IFR WILL BE MORE PREDOMINANT ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER THROUGH MID MORNING. FOLLOWING THE DEPARTURE OF THIS FIRST ROUND OF PRECIP...A RELATIVE LULL WILL ENSUE FOR A FEW HOURS...DURING WHICH MAINLY DRY AND VFR CONDITIONS SHOULD PREVAIL WITH JUST SOME SCATTERED LIGHT SHOWERS IN PLACE. AFTER THAT...THE TRAILING COLD FRONT WILL PASS THROUGH THE CWA FROM WEST TO EAST PRECEDED BY ANOTHER NARROWER BAND OF SHOWERS AND POSSIBLE THUNDERSTORMS...WITH ASSOCIATED MVFR/LOCALIZED IFR. AT THIS POINT...THE FROPA ITSELF LOOKS TO OCCUR AROUND 17Z-18Z AT THE FAR WESTERN TAF SITES...AROUND 21Z AT KROC...AND AROUND 00Z-01Z AT KART...AFTER WHICH DRIER WEATHER AND CLEARING SKIES WILL FOLLOW AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE CENTRAL GREAT LAKES. OUTLOOK... WEDNESDAY THROUGH SATURDAY...VFR. && .MARINE... MODEST SOUTHERLIES WILL CONTINUE ACROSS THE LOWER LAKES REGION UNTIL A COLD FRONT MOVES THROUGH BETWEEN LATE THIS MORNING AND THIS EVENING...AFTER WHICH TIME WINDS WILL VEER TO WESTERLY/NORTHWESTERLY AND PICK UP A BIT IN STRENGTH. WHILE WE CANNOT TOTALLY RULE OUT A SHORT PERIOD OF MARGINAL ADVISORY-LEVEL CONDITIONS ON LAKE ONTARIO SOMETIME BETWEEN TONIGHT AND TUESDAY MORNING...OVERALL CONDITIONS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. AS THE SURFACE COLD FRONT MOVES THROUGH...IT WILL ALSO LIKELY SPAWN A SECONDARY BAND OF SHOWERS AND POSSIBLE THUNDERSTORMS...WHICH COULD RESULT IN LOCALLY HIGHER WINDS AND WAVES. AFTER TONIGHT...HIGH PRESSURE WILL BUILD BACK INTO THE REGION WEDNESDAY THROUGH THE REST OF THE WEEK...USHERING IN A RETURN TO MUCH LIGHTER WINDS THAT WILL LAST FROM WEDNESDAY AFTERNOON RIGHT THROUGH THE UPCOMING WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...JJR/TJP SHORT TERM...RSH LONG TERM...RSH AVIATION...JJR MARINE...JJR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 526 AM EDT TUE JUN 12 2012 NYZ001>008-010>014-019>021-085-130930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 526 AM EDT TUE JUN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. A FRONTAL PASSAGE WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. WHILE THERE WILL BE A SLIGHT CHANCE FOR SOME OF THE STRONGER STORMS TO PRODUCE GUSTY WINDS...HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. THIS WILL LEAD TO AN ELEVATED RISK FOR LOCALIZED PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-130930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 526 AM EDT TUE JUN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 140 PM EDT TUE JUN 12 2012 NYZ019-020-121845- CATTARAUGUS NY-CHAUTAUQUA NY- 140 PM EDT TUE JUN 12 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL CATTARAUGUS COUNTY...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... CATTARAUGUS... LITTLE VALLEY... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LAT...LON 4236 7877 4220 7875 4225 7910 4233 7910 AR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
255 PM EDT TUE JUN 12 2012
NYZ003-004-122000-
MONROE NY-WAYNE NY-
255 PM EDT TUE JUN 12 2012
...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS MONROE AND WAYNE
COUNTIES...
* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WEBSTER TO
HENRIETTA...AND MOVING EAST AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
DUAL POL DOPPLER RADAR ESTIMATES THAT THESE ARE PRODUCING RAINFALL
OF UP TO ONE INCH PER HOUR. THIS MUCH RAIN IN URBAN AREAS COULD
RESULT IN SOME LOCALIZED POOR DRAINAGE FLOODING.
LAT...LON 4303 7768 4324 7755 4329 7739 4329 7735
4328 7726 4330 7713 4327 7699 4305 7711
RSHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 300 PM EDT TUE JUN 12 2012 NYZ020-021-122100- CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...OLEAN...WELLSVILLE 300 PM EDT TUE JUN 12 2012 ...HEAVY RAIN AND LOCALIZED FLOODING... AT 3:00 PM...DOPPLER RADAR HAS INDICATED AND AREA OF CONTINUAL SHOWER AND THUNDERSTORM ACTIVITY MOVING OVER CATTARAUGUS AND INTO ALLEGANY COUNTY THIS AFTERNOON. THESE STORMS HAVE THE POTENTIAL FOR HEAVY RAIN...FREQUENT LIGHTNING...AREAS OF LOCALIZED AND POUR DRAINAGE FLOODING WITH RAINFALL AMOUNTS IN EXCESS OF OVER AN INCH. DRIVERS ARE URGED TO USE CAUTION WHEN DRIVING IN HEAVY RAIN AND TURN AROUND IF ENCOUNTERING ANY AREAS OF FLOODING.
The Buffalo radar (KBUF), 94 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394857, 394859, 394860.